Doctors believe a 29–year–old woman had Raynaud’s phenomenon in her tongue, a study reported. The patient had a six–month history of intermittent Raynaud’s phenomenon in her fingers and toes, and during an examination at a rheumatology clinic she reported that her tongue occasionally had been turning white or blue. Symptoms were accompanied by dysarthria, or a difficulty in controlling the muscles used for speech.
A report on the case titled, “Raynaud phenomenon causing lingual pallor and dysarthria,” was published in the Canadian Medical Association Journal.
Raynaud’s phenomenon is caused by reduced blood flow after exposure to cold or emotional stress. This results in a change of skin color, usually in the fingers and toes, although other parts of the body may be affected. It also causes paresthesias, characterized by tingling, prickling, numbness, or burning in a person’s skin for no apparent reason.
The woman reported that her tongue usually was affected when she woke up in the morning, and episodes would last 15–20 minutes. This also occasionally happened when her body felt chilled or when she experienced intense emotions.
Cooling the tongue by drinking a cold beverage, for example, did not induce symptoms, and she did not notice seasonal changes in the frequency of episodes.
Treatment with Norvasc (amlodipine) shortened the duration of symptoms in her tongue, but not the frequency with which they occurred.
While the patient had sclerodactyly, a thickening and tightness of the skin on localized areas of the fingers and toes, she did not have more severe symptoms of skin tightening, ulcers, calcium deposits, or telangiectasia, a skin condition that can occur in otherwise healthy people in which widened tiny blood vessels cause thread–like red lines or patterns on the skin.
Workup with nailfold capillaroscopy, which helps diagnose abnormalities in small blood vessels, was performed, and blood work found antinuclear antibodies signaling autoimmune disease. The team reported that the clinical findings showed no differences from limited systemic sclerosis, though this diagnosis had not been confirmed.
“Lingual Raynaud phenomenon has not been reported to be a predictor of worse prognosis from the underlying autoimmune rheumatic disease. Dysarthria can occur during these episodes, although no hypothesis about its mechanism has been proposed,” the report’s authors wrote.
“Dihydropyridine calcium–channel blockers have been used successfully in the management of lingual Raynaud phenomenon. To facilitate diagnosis, patients who experience such transient abnormalities should be encouraged to take photographs to capture the episodes,” the report added.